Skip to Main Content

Bulletin of the American Mathematical Society

The Bulletin publishes expository articles on contemporary mathematical research, written in a way that gives insight to mathematicians who may not be experts in the particular topic. The Bulletin also publishes reviews of selected books in mathematics and short articles in the Mathematical Perspectives section, both by invitation only.

ISSN 1088-9485 (online) ISSN 0273-0979 (print)

The 2020 MCQ for Bulletin of the American Mathematical Society is 0.84.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Geometric hydrodynamics and infinite-dimensional Newton’s equations
HTML articles powered by AMS MathViewer

by Boris Khesin, Gerard Misiołek and Klas Modin HTML | PDF
Bull. Amer. Math. Soc. 58 (2021), 377-442 Request permission


We revisit the geodesic approach to ideal hydrodynamics and present a related geometric framework for Newton’s equations on groups of diffeomorphisms and spaces of probability densities. The latter setting is sufficiently general to include equations of compressible and incompressible fluid dynamics, magnetohydrodynamics, shallow water systems and equations of relativistic fluids. We illustrate this with a survey of selected examples, as well as with new results, using the tools of infinite-dimensional information geometry, optimal transport, the Madelung transform, and the formalism of symplectic and Poisson reduction.
Similar Articles
  • Retrieve articles in Bulletin of the American Mathematical Society with MSC (2010): 35Q35, 58B20, 76-02
  • Retrieve articles in all journals with MSC (2010): 35Q35, 58B20, 76-02
Additional Information
  • Boris Khesin
  • Affiliation: Department of Mathematics, University of Toronto, Toronto, Canada
  • MR Author ID: 238631
  • Gerard Misiołek
  • Affiliation: Department of Mathematics, University of Notre Dame, Notre Dame, Indiana
  • Klas Modin
  • Affiliation: Department of Mathematics, Chalmers University of Technology, Gothenburg, Sweden; and University of Gothenburg, Gothenburg, Sweden
  • MR Author ID: 798387
  • ORCID: 0000-0001-6900-1122
  • Received by editor(s): February 3, 2020
  • Published electronically: June 2, 2021
  • Additional Notes: Part of this work was done while the first author held the Pierre Bonelli Chair at the IHES. He was also partially supported by an NSERC research grant and a Simons Fellowship.
    Part of this work was done while the second author held the Ulam Chair Visiting Professorship in University of Colorado at Boulder.
    The third author was supported by the Swedish Foundation for International Cooperation in Research and Higher Eduction (STINT) grant No. PT2014-5823, by the Swedish Research Council (VR) grant No. 2017-05040, and by the Knut and Alice Wallenberg Foundation grant No. WAF2019.0201.

  • Dedicated: To the memory of Vladimir Arnold and Jerry Marsden, pioneers of geometric hydrodynamics, who left in 2010, ten years ago.
  • © Copyright 2021 American Mathematical Society
  • Journal: Bull. Amer. Math. Soc. 58 (2021), 377-442
  • MSC (2010): Primary 35Q35, 58B20, 76-02
  • DOI:
  • MathSciNet review: 4273106